Delaware, 2014

Heavy Snow and Winter Weather in Delaware, January 21 to 22, 2014

January 21 to 22, 2014 · NWS PHI · 4 events in 4 counties and zones

A winter storm dropped heavy snow in central and northern Delaware and a wintry mix in Sussex County from the 21st into the morning of the 22nd. The winter storm affected New Castle County the hardest.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
16
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm dropped heavy snow in central and northern Delaware and a wintry mix in Sussex County from the 21st into the morning of the 22nd. The winter storm affected New Castle County the hardest. Delaware Governor Jack Markell declared a limited state of emergency. Delaware State Police reported that the winter storm caused over 100 traffic related accidents (around 15 with injuries), most in New Castle County and included three tractor-trailers jack-knifing. Delaware Electric Cooperative reported that 6,800 of its customers lost power throughout the state.

The winter storm was caused by a quick moving clipper system that tracked out of the Great Lakes region and began transferring its energy to the developing coastal low, resulting in rapid intensification. This strengthening low pressure moved northeast through the afternoon of the 21st, allowing multiple bands of heavy snow to traverse across portions of northern Delaware. By late day, the coastal low emerged east of the Delmarva Peninsula and quickly moved off towards New England, bringing an end to the snow from west to east across the region overnight on the 21st.

Along and near the Interstate 95 corridor, temperatures were cold enough for rapid accumulation, and a narrow band of heavy snow developed in this vicinity, extending across northern Delaware. Within this general area, snowfall rates reached 2 to 3 inches per hour for a time during the midday hours of the 21st. This resulted in snowfall of 8 to 12 inches in New Castle County, around 6 inches in Kent County and 1 to 4 inches in Sussex County. Snowfall totals were held down in southern Delaware as temperatures were marginal for larger snow accumulations, and several hours of mixing with rain and sleet were reported.

Representative snowfall totals included 12.0 inches in Bear (New Castle County), 11.6 inches in Newark (New Castle County), 11.5 inches in Greenville (New Castle County), 10.5 inches at the New Castle County Airport in Wilmington (New Castle County), 10.1 inches in Hockessin (New Castle County), 9.7 inches in Glasgow (New Castle County), 9.2 inches in Prices Corner (New Castle County), 8.6 inches in New Castle (New Castle County), 8.3 inches in Claymont (New Castle County), 8.1 inches in Mount Cuba (New Castle County), 7.5 inches in Townsend (New Castle County), 7.0 inches in Newport (New Castle County), 6.3 inches in Harrington (Kent County), 5.8 inches in Dover (Kent County), 5.0 inches in Woodside (Kent County), 4.0 inches in Selbyville (Sussex County), 3.8 inches in Viola (Kent County), 3.4 inches in Ellendale (Sussex County), 3.2 inches in Harbeson (Sussex County), 3.1 inches in Delmar (Sussex County), 2.8 inches in Seaford (Sussex County), 2.5 inches in Milton (Sussex County), 2.3 inches in Stockley (Sussex County), 2.0 inches in Lewes (Sussex County), 1.5 inches in Bridgeville (Sussex County), and 1.0 inch in Laurel (Sussex County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 21, 4:33 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jan 21, 4:33 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
433 AM EST TUE JAN 21 2014

.SYNOPSIS...
A QUICK MOVING AND STRENGTHENING LOW PRESSURE SYSTEM WILL MOVE OFF
THE COAST LATER TODAY AND TONIGHT WHILE AN ARCTIC HIGH PRESSURE
SYSTEM MOVES IN FROM THE NORTHWEST EARLY WEDNESDAY MORNING.
AN ALBERTA TYPE LOW PRESSURE SYSTEM AND ITS ASSOCIATED COLD FRONT
WILL THEN MOVE THROUGH OUR AREA THURSDAY. ANOTHER ARCTIC HIGH
PRESSURE SYSTEM WILL THEN REACH THE EAST COAST THURSDAY NIGHT INTO
FRIDAY. A LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH THE SAINT
LAWRENCE VALLEY SATURDAY AS ITS ASSOCIATED COLD FRONT MOVES THROUGH
OUR REGION LATER IN THE DAY. ANOTHER ARCTIC HIGH PRESSURE SYSTEM
WILL THEN START BUILDING INTO THE NORTHERN UNITED STATES SUNDAY AND
MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A COUPLE OF HOURS OF QUIET WEATHER, BEFORE THINGS BEGIN TO RAMP UP.
THE GOOD NEWS IS THE MORNING RUSH LOOKS TO BE MOSTLY UNAFFECTED...
THE BAD NEWS IS THE EVENING RUSH WON'T BE SO LUCKY. SNOW IS EXPECTED
TO BEGIN LATER THIS MORNING, THEN SPREAD ACROSS THE AREA AND
INCREASE THROUGH THE DAY.

THIS IS ALL IN RESPONSE TO A SHARPENING SHORT WAVE TROUGH ROUNDING
THE BASE OF THE BROAD EAST COAST TROUGH THAT IS CURRENTLY MOVING
THROUGH THE MID-MISSISSIPPI VALLEY THIS MORNING. AS THIS SHORT WAVE
GETS CLOSER TO OUR AREA, IT WILL BE STRENGTHENING AN AREA OF LOW
PRESSURE ACROSS THE CENTRAL APPALACHIANS, BEFORE MOVING OFFSHORE
LATER THIS AFTERNOON INTO THIS EVENING. WE EXPECT SNOW TO BEGIN
ACROSS OUR WESTERN ZONES THIS MORNING, GENERALLY AFTER OR AT THE
TAIL END OF THE MORNING RUSH, AS MOISTURE/LIFT BEGINS TO INCREASE,
THEN SPREAD EAST/NORTHEASTWARD INTO THE LATE MORNING/EARLY AFTERNOON
HOURS. AS WE PROGRESS INTO THE AFTERNOON HOURS, STRONG 850-700 MB
FRONTOGENIC FORCING WILL BEGIN TO DEVELOP ACROSS A SOLID PORTION OF
THE AREA, INCREASING OMEGAS THROUGH THE SNOW GROWTH ZONE. THIS WILL
LEAD TO A PERIOD OF MODERATE TO HEAVY SNOW ACROSS A GOOD PORTION OF
THE AREA THROUGH THE AFTERNOON. LATEST GUIDANCE HAS PUSHED THE
HEAVIEST CORRIDOR OF SNOW NORTHWEST AGAIN, AND HAS INCREASE AMOUNTS
ACROSS MUCH OF THE AREA. THEREFORE, WE HAVE PUSHED THE WINTER STORM
WARNING NORTHWESTWARD ANOTHER TIER OF COUNTIES. SO EVERYONE IS IN
THE WARNING EXCEPT CARBON/MONROE, PENNSYLVANIA AND SUSSEX, NEW
JERSEY. AS OF NOW, THE HEAVIEST BAND OF SNOWFALL LOOKS TO OCCUR
ACROSS SOUTHEAST PENNSYLVANIA, CENTRAL AND SOUTHERN NEW JERSEY, AND
NORTHERN/CENTRAL DELMARVA WHERE 8-10 INCHES, WITH LOCALLY HIGHER
AMOUNTS POSSIBLE WHERE BANDING OCCURS. HOWEVER, EITHER SIDE OF THIS
SWATH IS STILL EXPECTED TO SEE A SIGNIFICANT SNOWFALL WITH 6-8
INCHES POSSIBLE. CARBON/MONROE, PENNSYLVANIA AND SUSSEX, NEW JERSEY
MAY MISS OUT OF THE HEAVIEST SNOWFALL AS THE HEAVY BANDS MAY NOT
DEVELOP UNTIL THE SNOW MOVES OUT OF THESE AREAS.

AS THE LOW CONTINUES TO STRENGTHEN, WINDS WILL CONTINUE TO INCREASE
AND BECOME GUSTY THROUGH THE DAY. ALONG WITH THE SNOWFALL, BLOWING
AND DRIFTING SNOW WILL LIKELY DEVELOP. IT IS POSSIBLE WE COULD GET
NEAR BLIZZARD CONDITIONS LATER THIS AFTERNOON INTO THIS EVENING, BUT
CONFIDENCE ON THESE CONDITIONS OCCURRING FOR AN EXTENDED PERIOD WAS
NOT HIGH ENOUGH AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
SNOW WILL BE ONGOING THIS EVENING ACROSS THE AREA WITH WINTER STORM
WARNINGS AND ADVISORIES IN PLACE. A PERIOD OF HEAVY SNOW IS EXPECTED
THIS EVENING AS FRONTOGENIC FORCING AND OMEGA IN THE SNOW GROWTH
ZONE WILL BE MAXED. HOWEVER, AS WE GO THROUGH THE EVENING AND TOWARD
THE THE MIDNIGHT HOUR, THE SHORT WAVE/VORT MAX WILL BE MOVING
OVERHEAD, ALLOWING THE FORCING TO MOVE TO OUR NORTHEAST. THIS WILL
ALLOW SNOWFALL TO BEGIN TAPERING OFF FROM WEST TO EAST. OUR FAR
EASTERN ZONES WILL BE THE LONGEST TO HOLD ON TO THE SNOWFALL, BUT
EVERYONE SHOULD BE ENDING AFTER MIDNIGHT TOWARD DAYBREAK WEDNESDAY.

THE CONCERN THEN TURNS TO THE VERY COLD TEMPERATURES AND WINDY
CONDITIONS. NOT ONLY WILL THERE CONTINUE TO BE BLOWING AND DRIFTING
SNOW ACROSS THE AREA, WIND CHILL WILL BECOME QUITE LOW ACROSS THE
AREA. WIND CHILLS OF -10 TO -15 FOR MOST PLACES, TO EVEN LOW -20S
ACROSS OUR NORTHWESTERN ZONES ARE EXPECTED. THEREFORE WE HAVE ALSO
ISSUED A WIND CHILL ADVISORY EVERYWHERE. CARBON AND MONROE COUNTIES
MAY GET CLOSE TO WIND CHILL WARNING CRITERIA, BUT CONFIDENCE WAS NOT
HIGH ENOUGH TO GO WITH A WARNING.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
ALL THE FUN IS IN THE SHORT-TERM PORTION OF THE FORECAST AND THE
LONGTERM STARTS OFF WITH THE SLOPPY LEFTOVERS FROM THE INTENSIFYING
COASTAL LOW. WITH THE NEGATIVELY TILTED TROUGH AXIS TO OUR WEST
EARLY WEDNESDAY MORNING WE KEEP CHANCES ACROSS THE WATERS BUT SHOULD
BE DRYING OUT ON LAND. OTHERWISE WE WILL CONTINUE WITH THE STIFF
NORTHWEST WINDS AND BLOWING SNOW CAUSING VISIBILITY ISSUES THROUGH
AT LEAST THE MORNING HOURS...DOESN'T HAVE TO BE ACTIVELY SNOWING FOR
BLOWING SNOW. THE FRESH SNOWCOVER AND CAA WON'T ALLOW TEMPERATURES
TO GET OUT OF TEENS TOMORROW. WEAK RIDGING WILL MOVE ACROSS THE
REGION WEDNESDAY NIGHT AND THE WINDS SHOULD DROP OFF SUBSTANTIALLY,
THOUGH NOT TOTALLY SURE WE COMPLETELY LOSE THEM, EITHER WAY SINGLE
DIGITS ARE EXPECTED...TRENDED MORE TOWARDS THE COLDER MAVMOS.

THE NEXT SHORTWAVE SHOULD APPROACH LATER IN THE DAY ON THURSDAY
THOUGH WITH LIMITED MOISTURE AVAILABLE...WILL ONLY HAVE SO MUCH TIME
TO GATHER SOME OFF THE LAKES, IF THEY ARE NOT ICED OVER BY THEN.
TEMPERATURES RECOVER A BIT WITH MORE OF A WEST FLOW BUT STILL REMAIN
WELL BELOW AVERAGE/FREEZING.

DID NOT MAKE ANY CHANGES PAST DAY 4 WITH TODAYS SYSTEM BARRELING
DOWN ON US.

THEN WE GO DOWNWARD AGAIN ON THURSDAY NIGHT INTO FRIDAY AS SUB 500DM
1000-500MB THICKNESSES ARE FORECAST AS THE THERMAL TROF MOVES
THROUGH. MIN TEMPS ARE CLOSER TO THE COLDER MEX MOS VALUES AND MAY
NOT BE LOW ENOUGH. RECORD LOWS OTHER THAN GED (6 IN 1987) ARE AROUND
ZERO OR BELOW.

THE NEXT LOW PRESSURE SYSTEM IS FORECAST TO MOVE THROUGH THE SAINT
LAWRENCE VALLEY. THIS WILL BRING A MODERATION IN TEMPERATURES ON
SATURDAY. THIS MODERATION IS BECOMING MORE MUTED. SCATTERED TO
WIDELY SCATTERED SNOW SHOWERS ARE POSSIBLE AS THE COLD FRONT MOVES
THROUGH. THEN COLDER WEATHER WILL RETURN FOR SUNDAY. TIMING ISSUES
WITH THE NEXT CLIPPER FOR MONDAY. FOR NOW WE FOLLOWED WPC GUIDANCE
IN KEEPING IT DRY. BUT CONFIDENCE IS LOWER THAN AVERAGE FOR DAY 7.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

FAIR CONDITIONS FOR A FEW MORE HOURS THIS MORNING BEFORE A DOWNTURN
TO MVFR AND IFR/LIFR THIS AFTERNOON AND EVENING. SNOW IS ON THE WAY,
AND WILL BEGIN LATER THIS MORNING, AND INCREASE INTO THE AFTERNOON
AND EVENING HOURS. ONCE THE SNOW BEGINS, IT WILL NOT TAKE LONG FOR
CONDITIONS TO BECOME IFR. WE EXPECT THE SNOW TO BEGIN IN THE 13Z-15Z
TIME PERIOD, AND CONTINUE TO SPREAD AND INCREASE FROM THERE. WE
EXPECT SNOW TO BECOME MODERATE TO HEAVY FOR A PERIOD THIS AFTERNOON
INTO THE EVENING, HENCE THE 1/2 TO 1/4 SM VSBYS. ALSO, WINDS WILL
BECOME QUITE STRONG AND GUSTY, SO THERE WILL BE SOME
BLOWING/DRIFTING SNOW, EVEN AFTER THE SNOWFALL ENDS. THEREFOR WE
HAVE KEPT VSBYS LOWER THOUGH THE OVERNIGHT PERIOD.

OUTLOOK...
...
WEDNESDAY-WEDNESDAY NIGHT...MOSTLY VFR. GUSTY NORTH-NORTHWEST WINDS
20-25 KT ON WEDNESDAY. SOME BLOWING OR DRIFTING SNOW PROBLEMS ON
WEDNESDAY.

THURSDAY...MOSTLY VFR OUTSIDE OF SNOW SHOWERS. LOWER CONDITIONS IF
SNOW SHOWERS OCCUR. GUSTY WEST-NORTHWEST WINDS 20-25 KT.

THURSDAY NIGHT-FRIDAY NIGHT...MOSTLY VFR.

SATURDAY...MOSTLY VFR OUTSIDE OF SNOW SHOWERS. LOWER CONDITIONS IF
SNOW SHOWERS OCCUR. GUSTY WEST WINDS 20-25 KT.

&&

.MARINE...
GALE CONDITIONS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO TONIGHT
AS A COASTAL LOW MOVES OFF THE CAROLINAS AND STRENGTHENS OFF THE
COAST AND MOVES NORTHEAST. WIND GUSTS AROUND 40 KNOTS EXPECTED, WITH
SOME GUSTS AROUND 45 KNOTS POSSIBLE. WITH THE STRONG WINDS AND COLD
AIR TEMPERATURES, FREEZING SPRAY IS EXPECTED TO BECOME A PROBLEM. WE
HAVE ISSUED A FREEZING SPRAY ADVISORY STARTING AFTER SUNSET AND
CONTINUING THROUGH THE NIGHT. CONFIDENCE WAS NOT HIGH ENOUGH FOR A
WARNING AT THIS TIME.

OUTLOOK...
WEDNESDAY...GALE WARNING REMAINS IN EFFECT INTO THE AFTERNOON AND
THE FREEZING SPRAY ADVISORY GOES SAME TIME PERIOD...WINDS SHOULD BEGIN TO
DROP OFF THEREAFTER.

WEDNESDAY NIGHT...CONDITIONS DROPPING TO SUB-ADVISORY OVERNIGHT.

THURSDAY-FRIDAY...AS AN ALBERTA CLIPPER MOVES THROUGH SMALL CRAFT
ADVISORY CONDITIONS ARE POSSIBLE IN THE NORTHWEST FLOW BEHIND IT.

FRIDAY NIGHT...SUB SMALL CRAFT ADVISORY CONDITIONS EXPECTED.

SATURDAY...SMALL CRAFT ADVISORY CONDITIONS EXPECTED TO RETURN IN THE
SOUTHWEST FLOW PRECEDING THE NEXT COLD FRONT. SEAS LOOK TO BUILD
SUBSTANTIALLY AHEAD OF THIS FRONT.

&&

.CLIMATE...
RECORD LOWS FOR TONIGHT/TOMORROW MORNING, THE 22ND, LOOK MOSTLY OUT OF
REACH, THEY ARE HISTORICALLY LOW.

IF PHILADELPHIA HAS 6 INCHES OR MORE OF SNOW, IT WILL BE THE THIRD
EVENT OF THIS WINTER THAT THIS HAS OCCURRED. THIS HAS NEVER
OCCURRED BEFORE FEBRUARY DATING BACK TO 1884. THERE HAS NEVER BEEN
A FOURTH.

"FLUFF FACTORS": OF THE FIFTY-SIX SIX INCH OR GREATER EVENTS IN
PHILADELPHIA SINCE 1950, ONLY SIX HAVE OCCURRED WITH SNOW TO WATER
EQUIVALENT RATIOS OF GREATER THAN 15:1. HIGHER RATIOS ARE NOT JUST
A FUNCTION OF THE AIR MASS BEING COLDER, ALTHOUGH IT OBVIOUSLY
DOESNT HURT. THE AMOUNT OF TIME SPENT IN THE SNOW GROWTH AREA, THE
AMOUNT OF BOTH IN THE SNOW GROWTH AREA AND NEAR THE SURFACE WIND,
HOW QUICKLY THE SNOW ACCUMULATES (SLOW AND STEADY VS MOSTLY IN
FOUR HOURS) ALL ARE AS MUCH FACTORS AS THE TEMPERATURES. THE
JANUARY 2ND-3RD EVENT, THE LOWEST SNOW TO WATER EQUIVALENT RATIOS
IN OUR FORECAST AREA WERE IN MONROE, CARBON AND SUSSEX COUNTIES NJ
AT ABOUT 10:1 EVEN THOUGH THEY AVERAGE SIX INCHES AND THEY WERE IN
THE TEENS WHEN IT WAS SNOWING. THE REASON WAS THE OMEGA AND SNOW
GROWTH AREA NEVER COINCIDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 AM EST
     WEDNESDAY FOR PAZ070-071-101>106.
     WIND CHILL ADVISORY FROM 1 AM TO 11 AM EST WEDNESDAY FOR
     PAZ054-055-060>062-070-071-101>106.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM EST
     WEDNESDAY FOR PAZ060>062.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
     WEDNESDAY FOR PAZ054-055.
NJ...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 AM EST
     WEDNESDAY FOR NJZ008>010-012>027.
     WIND CHILL ADVISORY FROM 1 AM TO 11 AM EST WEDNESDAY FOR
     NJZ001-007>010-012>027.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 1 AM EST
     WEDNESDAY FOR NJZ007.
     WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST
     WEDNESDAY FOR NJZ001.
DE...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 AM EST
     WEDNESDAY FOR DEZ001>004.
     WIND CHILL ADVISORY FROM 1 AM TO 11 AM EST WEDNESDAY FOR
     DEZ001>004.
MD...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 AM EST
     WEDNESDAY FOR MDZ008-012-015-019-020.
     WIND CHILL ADVISORY FROM 1 AM TO 11 AM EST WEDNESDAY FOR
     MDZ008-012-015-019-020.
MARINE...FREEZING SPRAY ADVISORY FROM 6 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR ANZ430-431-450>455.
     GALE WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST WEDNESDAY
     FOR ANZ430-431-450>455.

&&

SYNOPSIS...GIGI/HEAVENER
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...GIGI/HEAVENER
AVIATION...HEAVENER/ROBERTSON
MARINE...HEAVENER/ROBERTSON
CLIMATE...GIGI
Hazardous weather outlook, Jan 21, 4:34 AM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EST TUE JAN 21 2014

PAZ054-055-220945-
CARBON-MONROE-
434 AM EST TUE JAN 21 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW SHOWERS WITH ADDITIONAL POSSIBLE ACCUMULATIONS ARE CENTERED
AROUND THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-220945-
SUSSEX-
434 AM EST TUE JAN 21 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW SHOWERS WITH ADDITIONAL POSSIBLE ACCUMULATIONS ARE CENTERED
AROUND THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-PAZ060>062-220945-
WARREN-BERKS-LEHIGH-NORTHAMPTON-
434 AM EST TUE JAN 21 2014

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW SHOWERS WITH ADDITIONAL POSSIBLE ACCUMULATIONS ARE
CENTERED AROUND THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ008>010-012-015-PAZ070-071-101>106-220945-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
434 AM EST TUE JAN 21 2014

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW SHOWERS WITH ADDITIONAL POSSIBLE ACCUMULATIONS ARE
CENTERED AROUND THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-220945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
434 AM EST TUE JAN 21 2014

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 AM
EST WEDNESDAY...
...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   WIND CHILL ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND CHILL ADVISORY.

SNOW SHOWERS WITH ADDITIONAL POSSIBLE ACCUMULATIONS ARE
CENTERED AROUND THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-220945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
434 AM EST TUE JAN 21 2014

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 PM EST
WEDNESDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   FREEZING SPRAY ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, New Castle

When
January 21, 9:00 AM EST to January 22, 2:00 AM EST
Where
New Castle forecast zone
Injuries
0 direct, 5 indirect
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
January 21, 11:17 AM EST to January 22, 4:00 AM EST
Where
Kent forecast zone
Injuries
0 direct, 10 indirect
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
January 21, 12:37 PM EST to January 22, 5:00 AM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 1 indirect
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
January 21, 12:40 PM EST to January 22, 6:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495678, 495680, 495682, 495683.